North Carolina, 2020

Rip Current in North Carolina, May 29, 2020

May 29, 2020 · NWS ILM · 1 event in 1 county or zone

A rip current pulled out three people with one fatality.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A rip current pulled out three people with one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 29, 12:31 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 29, 12:31 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
131 PM EDT Fri May 29 2020

.SYNOPSIS...
Unsettled weather will continue through Saturday as the area
remains in a moist environment ahead of a slow moving frontal
system. Heavy rain producing thunderstorms today could lead to
localized flooding, especially across areas that received heavy
rainfall during the past few days. A cold front will cross the
area Saturday night finally bringing drier air into the area
along with less humid conditions Sunday and into early next
week as high pressure builds into the area. A warming trend is
expected mid to late next week as high pressure moves offshore.

&&

.UPDATE...
Public:
Have tweaked POPs very little for the aftn. With breaks in the
clouds allowing insolation, especially ILM SC CWA, this
additional resulting instability should allow showers/tstms to
fill in across the inland portions of the ILM CWA, again
especially the SC CWA. Result FFA to continue. Tweaked max temps
a degree or 2 slightly hier but should plateau once convection
really takes off.

Marine:
No changes to winds/seas. May further backed down the aftn POPs,
will make decision at press deadline.

934am Update...
Flash Flood Watch has been issued for mainly the inland
counties of both both NC and SC areas. This based on an updated
QPF forecast thru this evening and again with ILM CWA within the
SLGT Excessive Rainfall areal outline.

&&

.NEAR TERM /THROUGH SATURDAY/...
We remain in a wet pattern as a purely tropical airmass continues to
advect northward out of the Caribbean. Precipitable water values in
the 1.8 to 2.0 inch range are well above the climatological 90th
percentile values for late May, and would actually be normal for
late July.

We're looking for development of convection this morning along the
coast where low-level convergence will be maximized. CAPE of 1500-
2000 J/kg exists even without the benefit of daytime heating.
Convection will spread inland by late morning or early afternoon as
temperatures warm into the lower 80s. The right-entrance region of a
300 mb jet lifting northward across the Mid-Atlantic region into the
eastern Great Lakes will provide some synoptic support, and my
forecast PoPs are as high as 80 percent today. The strongest signal
in high-res models for heavy rainfall exists across the Pee Dee
region of South Carolina where I have locally over an inch of rain
forecast, with undoubtedly higher totals locally possible.

After excessive rain fell again yesterday in spots, guidance from
the SERFC indicates less than two inches of rain in three hours
could induce new flash flooding today across parts of Florence,
Marion, and Dillon counties. We'll continue to monitor model trends
closely and are entertaining the idea of a small Flash Flood Watch
for this area.

The upper level flow begins to veer from southerly to westerly
tonight with the approach of an upper trough. Nighttime showers and
thunderstorms may redevelop, mainly near the coast and offshore.
Saturday should see the development of more showers and
thunderstorms across the area as low pressure develops across South
Carolina along an approaching surface cold front.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Models are in general agreement that a cold front will be pushing
offshore during Saturday night. We've kept in decent chance PoPs for
the first part of the evening due to the front's proximity and
lingering diurnal influence, but otherwise it looks like the
beginning of a net drying trend will commence by later Saturday
night and continue through the end of the period. The main
culprits for the pattern change are ~1026mb high pressure
expected to build in from the Great Lakes region on Sunday,
along with mid/upper flow turning more W to NW around large
scale trough to swing offshore through Sunday night. One thing
to watch will be some potential speed and directional
convergence within surface NE/E flow noted esp. near the SC
Coast. Have low end shower chances in for this for now. Temps
expected to be a shade below normal on Sunday with this pattern,
mostly upper 70s to low 80s. Dry and cool for Sunday night with
lows in the upper 50s/low 60s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High pressure extending over the area from its center near the Ohio
River Valley along with NW flow aloft will keep things dry and temps
a bit below normal Monday and Monday night. Monday night lows could
very well be the coolest of the forecast and maybe the lowest we'll
see for some time, as surface high builds close to overhead and
allows winds to potentially go calm for a period within the dry
airmass in place. Currently advertising mid to upper 50s. Expect a
warming trend through mid and late in the workweek as surface high
slips offshore allowing return flow to gradually develop, and
mid/upper ridge moves towards SE U.S. This should keep pleasant
weather over the area through the middle of the week. Next thing to
watch will be frontal system nearing from the NW late in the
workweek. Temps will return back to above normal in this regime, and
also some gradual increase in shower/tstm chances. However some
uncertainty in how much influence deep layered ridging will still
have over the area as it tends to slide south. Have kept PoPs mostly
below 30 for late in the forecast as a result.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Seabreeze has pushed flight restrictions more inland. VFR along
the coast, and MVFR at KFLO, soon to also be MVFR at KLBT in the
next hour or so. Severe weather pushing through the northern
portion of our area brings brief +TSRA, gusts, and IFR as it
moves from west to east. Winds calm after sunset, with isolated
storms still moving through the region. MVFR becomes more
widespread after midnight, as very high 2-m relative humidity
values create fog/low stratus concerns. Inland terminals may see
some IFR in the pre-dawn hours. Fog/low stratus should erode
away by 13Z or so. Should be overcast Saturday morning, but in
VFR. Convection will start to fire up towards the end of the 18Z
TAF period, as a frontal system approaches from the west.

Extended Outlook...Unsettled weather continues through Saturday
with periods of MVFR/IFR conditions in showers and thunderstorms.
A drying trend with VFR conditions is expected Sunday through
Tuesday.

&&

.MARINE...
High pressure covering most of the northwest Atlantic will retreat
farther offshore over the next few days as a cold front approaches
from the west. This front will cross the Mississippi River this
morning and the southern Appalachians tonight. The front should slow
its eastward progress significantly on Saturday as low pressure
develops near the Savannah River valley. The biggest consequence of
the approaching front should be continued south winds with scattered
showers and thunderstorms today through Saturday. Storms should be
most widespread this morning, then redeveloping again late tonight
into Saturday morning. Seas should average 3-4 feet both today
and Saturday in a combination of 8 second easterly swell and 6
second southerly wind waves.

Cold front will push offshore late Saturday night, with high
pressure building in from the north into Sunday. This will bring a
surge of moderate NE winds for Sunday, with precip chances
gradually diminishing from NW to SE. It should be noted that
some of the 29/00Z model suite is coming in a bit stronger than
our current forecast with this surge (esp. the GFS). Will need
to monitor for potential changes but expect a little below Small
Craft Criteria for now. Lingering ESE swell and shorter period
S waves from Saturday night will be overcome by the shorter
period NE/ENE waves that develop behind the front. Winds/seas
may relax a bit Sunday night but a reinforcing surface high
building in will likely lead to another pulse of ~ 13-18kt NE
winds and associated 3-5ft short period waves for early Monday.
Expect this to improve later Monday into Tuesday as the high
settles over the area. Moderate S to SW winds to return through
midweek as the high moves offshore. Speeds will likely ebb and
flow a bit with strongest winds near shore in the
afternoons/evenings with sea breeze enhancement.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch until midnight EDT tonight for SCZ017-023-
     024-032-033-059.
     Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Flash Flood Watch until midnight EDT tonight for NCZ087-096-
     099.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108-110.
MARINE...None.

&&

SYNOPSIS...DCH
UPDATE...DCH
NEAR TERM...TRA
SHORT TERM...SHK/MCW
LONG TERM...SHK/MCW
AVIATION...IGB
MARINE...TRA/MCW
Hazardous weather outlook, May 29, 2:05 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
305 PM EDT Fri May 29 2020

NCZ087-096-099-SCZ017-023-024-032-033-059-301915-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Northern Horry-
305 PM EDT Fri May 29 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, a few thunderstorms may reach strong to severe limits,
with damaging wind gusts and small hail the primary concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ105-107-109-SCZ039-055-058-301915-
Inland Pender-Inland New Hanover-Inland Brunswick-Williamsburg-
Inland Georgetown-Central Horry-
305 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Thunderstorms with heavy rainfall could lead to localized flooding
today. A few storms may become strong enough to produce 30 to 40 mph
wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-301915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
305 PM EDT Fri May 29 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-301915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
305 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Late tonight showers and thunderstorms will develop and affect the
local waters with potential for wind gusts up to 30 kt and occasional
cloud to ocean lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

In the hours before

Special weather statement, May 29, 11:49 AM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1249 PM EDT Fri May 29 2020

SCZ017-023-024-032-291745-
Marlboro SC-Dillon SC-Florence SC-Darlington SC-
1249 PM EDT Fri May 29 2020

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN FLORENCE...SOUTHWESTERN
DILLON...DARLINGTON AND SOUTHWESTERN MARLBORO COUNTIES UNTIL 145 PM
EDT...

At 1248 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bishopville, moving northeast at 30 mph.

Half inch hail, frequent lightning, and winds in excess of 30 mph
will be possible with this storm. Heavy rain will also accompany
this storm, with localized flooding possible in low-lying or poor
drainage areas.

Locations impacted include...
Florence, Hartsville, Darlington, Timmonsville, Lamar, Quinby,
Sellers, Mont Clare, Brownsville, Lydia, Darlington Raceway, Swift
Creek, Cartersville, Florence Darlington Technical College Main
Campus, Oats, Floyd, North Hartsville, Dovesville, Oak Grove and
Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3449 8005 3449 7988 3453 7983 3461 7981
      3461 7978 3464 7980 3467 7984 3467 7983
      3430 7944 3406 8001 3408 8003 3409 8008
      3415 8015 3416 8016 3420 8011 3423 8011
      3433 8018 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 1648Z 240DEG 26KT 3423 8021

19
Special weather statement, May 29, 12:50 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wilmington NC
150 PM EDT Fri May 29 2020

SCZ017-023-024-291830-
Marlboro SC-Dillon SC-Darlington SC-
150 PM EDT Fri May 29 2020

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DILLON...NORTHEASTERN
DARLINGTON AND MARLBORO COUNTIES UNTIL 230 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mont Clare, or 11 miles northeast of Darlington, moving northeast at
35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bennettsville, Dillon, Darlington, Mccoll, Clio, Dovesville, Hamer,
Mont Clare, Brownsville, Oak Grove, South Of The Border, Bingham,
Mechanicsville, Floyd, Dunbar, Little Rock, Minturn, Society Hill,
Gibson and Blenheim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3447 7927 3430 7962 3431 7967 3429 7968
      3430 7973 3425 7976 3425 7979 3446 8002
      3450 7997 3449 7996 3449 7989 3452 7986
      3453 7983 3461 7981 3461 7978 3465 7980
      3478 7964
TIME...MOT...LOC 1750Z 227DEG 30KT 3444 7975

19
Special weather statement, May 29, 1:40 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wilmington NC
240 PM EDT Fri May 29 2020

NCZ087-SCZ024-291945-
Robeson NC-Dillon SC-
240 PM EDT Fri May 29 2020

...SPECIAL WEATHER STATEMENT FOR CENTRAL ROBESON AND CENTRAL DILLON
COUNTIES UNTIL 345 PM EDT...

At 240 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hamer, or near Dillon, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lumberton, Dillon, Pembroke, Fairmont, Rowland, Lake View, Boardman,
Raemon, Hamer, South Of The Border, Hestertown, Barnesville, Buie,
Robeson Community College, Kemper, Purvis, Elrod, Marietta,
Proctorville and Mcdonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3450 7886 3446 7890 3445 7894 3443 7897
      3439 7897 3439 7900 3438 7901 3437 7901
      3426 7924 3457 7947 3480 7911
TIME...MOT...LOC 1840Z 237DEG 15KT 3445 7929

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Pender

When
May 29, 2:08 PM EST
Where
Coastal Pender forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
34.515, -77.889 (the zone’s center; the record gives no point)

There were three people caught in a rip current. Two made it back to the beach and one person did not.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Pender2020-05-2929MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892243.